Alert archive / Indiana / Heavy Snow Warnings in 2005

Heavy Snow Warning 1, NWS Indianapolis, IN

December 7, 200534 counties in Indiana

NWS Indianapolis, IN issued this heavy snow warning at Dec 7, 2005, 3:06 PM EST for 34 counties in Indiana. It took effect at Dec 8, 2005, 4:06 AM EST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2005, 3:06 PM EST (20:06 UTC)
In effect from
Dec 8, 2005, 4:06 AM EST
Expired
Dec 9, 2005, 3:51 AM EST
In force
24 hr
Issued by
NWS Indianapolis, IN
All 34 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 7 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this heavy snow warning went out at Dec 7, 2:30 AM EST, 12 hours 36 minutes earlier.

Area forecast discussion, Dec 7, 2:30 AM EST, 12 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST WED DEC 7 2005

.DISCUSSION...RIDGE OF HIGH PRES WAS FOUND ACRS INDIANA EARLY THIS
MORNING ALONG WITH COLD TEMPS...MAINLY IN THE TEENS. 3.9U IR PIX
SHOW SOME CLDS LINGERING ACRS ACRS THE AREA...DRIFTING EAST AND
PRODUCING A FEW FLURRIES

MAIN FORECAST CHALLENGE TDY WL BE THURSDAY STORM SYSTEM.

FIRST...LETS TACKLE TODAY/S WX. MODELS ARE IN GOOD AGREEMENT TODAY
AS RIDGE DRIFTS EAST AND COLD ARCTIC AIRMASS REMAINS IN PLACE WITH
H8 TEMPS HOLDING BETWEEN -8C AND -10C. CU RULE REMAINS
POSITIVE...BUT EXPECT SOME MID TO HIGHER LVL CLDS TO ADVECT ACRS OUR
RGN TODAY IN THE QUICK UPPER FLOW AS PLENTY OF CLDS ARE SEEN
UPSTREAM OVR KS AND MO. HENCE PTCLDY AND COLD SHOULD WORK FOR TODAY.
WL WORK A BLEND ON HIGH TEMPS AS MAV SEEMS A BIT COLD GIVEN SOME
SUNSHINE EXPECTED TDY...STILL FWC TOO WARM.

CLDS INCREASE TONIGHT AS UPPER LOW STRENGTHENS OVR THE PLAINS
STATES. FORECAST SOUNDINGS BEGIN TO MOISTEN UP FROM THE TOP DOWN AS
WINDS BECOME EASTERLY AHEAD OF THE LOW. STILL A RELATIVELY DRY
AIRMASS WILL BE IN PLACE WITH BEST FORCING STILL WEST AND A VERY DRY
LOWER PART OF THE COLUMN...HENCE WL KEEP THING DRY AND COLD...AGAIN
USING A BLEND AS INCREASING CLOUDS MAY HELP INSULATE A BIT AND MAV
SEEMS A BIT TOO COLD HERE.

NOW FOR THURSDAY. NEG TILTED UPPER TROF PUSHES ACRS INDIANA STARTING
THURSDAY AFTERNOON AND NIGHT. 385K ETA ISENTROPIC SFC SHOWS NICE UP
GLIDE WITH MIXING RATIOS AROUND 2-3 G/KG AND GFS HAS SIMILAR MIXING
RATIOS ALSO. TRACK OF THE H7 AND H5 TROUGH IS OVER THE NORTHERN PART
OF THE OUR FA...BUT BETTER MOISTURE WILL BE AVAILABLE ACRS THE SRN
FA. THIS SYSTEM HAS A LOT THAT IS FAVORABLE FOR SIGNIFICANT SNOWS.
COLUMN REMAINS BELOW FREEZING DURING IT/S ENTIRE PASSAGE. H10-H5
THICKNESS SHOWS THE FAVORABLE 534 THICKNESS BISECTING OUR FA. H8
TEMPS ARE IN THE FAVORABLE CATEGORY OF -2C TO -8C AS THE STORM
PUSHES THROUGH ACRS THE FA. SFC LOW CURRENTLY FCST TO TRACK ACRS
THROUGH THE OH VALLEY...AGAIN THIS IS QUITE FAVORABLE. TIME SECTIONS
ALSO HAVE GREAT VV AND DECENT MOISTURE. SOUNDING ALSO MOISTEN UP
SIGNIFICANTLY ON THURSDAY THROUGH THE DAY. COLD AIR MASS IN PLACE
COULD ALSO INFLATE SNOWFALL AMOUNTS AS A HIGHER SNOW/LIQUID RATIO
NEEDS TO BE USED. HENCE...FEEL VERY CONFIDENT THAT MEASURABLE SNOWS
WILL OCCUR...HOWEVER...CHANGES IN EXPECTED TRACK COULD HAVE
SIGNIFICANT EFFECTS ON AMOUNTS. GIVEN THIS UNCERTAINTY BUT WITH THE
CONFIDENCE THAT THIS WILL BE THE FIRST SIGNIFICANT SNOW OF THE
SEASON WL ISSUE A WINTER STORM WATCH FOR THE ENTIRE FA. ATTM FEEL
LIGHTEST AMOUNTS WL BE ACRS NW...LAF AND OKK...RANGING TO THE
HEAVIER AMOUNTS ACRS THE SE...AREAS SUCH AS NORTH VERNON...COLUMBUS
AND SEYMOUR. ULTIMATELY IT COULD BE VERY POSSIBLE THAT THIS WATCH
EVOLVES INTO AN ADVISORY ACRS THE NORTHWEST FA AND WINTER STORM
WARNING ELSEWHERE...BUT WE WILL NEED TO WAIT A RUN OR TWO TO BUILD
ENOUGH CONFIDENCE FOR THOSE DECISIONS. WL STICK CLOSE TO MAV ON
HIGHS ON THURS AND A BIT WARMER THAN MAV ON LOWS FOR FRIDAY MORNING
AS MAV IS HINTING AT SOME CLEARING OVERNIGHT AND THAT IS UNUSUAL
WITH THIS KIND OF SYSTEM. WL NEED MORE ANTICYCLONIC FLOW TO PROMOTE
CLEARING ON THURSDAY NIGHT...HENCE CLOUDS MAY KEEP US SLIGHTLY
WARMER.

SAT MORNING COULD BE QUITE COLD WITH FRESH SNOW...MOCLR SKIES AND
COLD DOME OVER INDIANA. BRRRR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH ENTIRE FA 18Z
THURSDAY THROUGH LATE THURSDAY NIGHT.

&&

PUMA
Hazardous weather outlook, Dec 7, 5:41 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 AM EST WED DEC 7 2005

INZ021-028>031-035>049-051>057-060>065-067>072-081045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
541 AM EST WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...WINTER STORM WATCH IN EFFECT FOR THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

AN AREA OF LOW PRESSURE WILL PUSH ACROSS THE OHIO VALLEY ON
THURSDAY AND THURSDAY NIGHT. THIS MAY BRING SIGNIFICANT SNOWFALL
TO CENTRAL INDIANA. SNOWFALL AMOUNTS MAY RANGE FROM 2 TO 4 INCHES
IN THE LAFAYETTE AREAS TO 6 TO 8 INCHES IN THE NORTH
VERNON...SEYMOUR AND COLUMBUS AREAS. WIDESPREAD 6 INCH AMOUNTS OF
SNOW ARE POSSIBLE FROM TERRE HAUTE TO INDIANAPOLIS AND MUNCIE.

PEOPLE SHOULD CLOSELY MONITOR THE WEATHER SITUATION OVER THE NEXT
COUPLE OF DAYS.

LIGHT SNOW WILL BE POSSIBLE ON SUNDAY WITH A CLIPPER SYSTEM. THIS
SNOW IS EXPECTED TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AFTERNOON THROUGH
FRIDAY MORNING. SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 10:48 PM ESTWinter Storm WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more16 hr
Dec 7, 3:06 PM ESTSnow AdvisoryINDBoone, Carroll, Clay, Clinton, Daviess, Fountain and 16 more32 hr

Nearby

Heavy Snow Warnings in Indiana, 2005Every heavy snow warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.